Back to Ask the Diabetes Team Ask the Diabetes Team

From San Diego, California, USA:

For the last two and half months, my 33 year old wife has been drinking and urinating to excess (12-14 liters per day). Two weeks ago, she started to get headaches which become very bad in the afternoon. At the same time, our doctor gave her desmopressin nasal spray, and her water intake and urine output reduced significantly (three to four liters per day), but she still has the headache problems. Sometimes her headache is so bad that we were almost about to call 911.

An MRI of the pituitary was normal, and her vision is okay. Is this due to the medicine or some electrolyte imbalance in the body ? What should we do?


The drinking and urinating to excess could be a condition known as Diabetes Insipidus which is treated with desmopressin nasal spray. The medication has the ability to allow the kidneys to reabsorb free water and is usually used after a test called a water deprivation test. The symptom of headache could continue until her volume status is normalized. If she is dizzy when she stands up, nauseated, or feels fatigue, these would be symptoms of that. However, the number of other things that can cause headache are potentially large and has to be evaluated by her physician. I am not going to be able to tell you what this is from. It is good that the MRI did not show any kind of mass lesion.


Original posting 16 Apr 2003
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.